Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 261, NWS North Platte, NE

July 20, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2020, 6:12 PM MDT for Cherry County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 6:12 PM MDT (00:12 UTC)
Expired
Jul 20, 2020, 7:00 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS53 KLBF 210012
SVRLBF
NEC031-210100-
/O.NEW.KLBF.SV.W.0261.200721T0012Z-200721T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
612 PM MDT Mon Jul 20 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 700 PM MDT.

* At 612 PM MDT, a severe thunderstorm was located near Medicine
  Lake, or 28 miles southeast of Martin, moving south at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lake, Highway 61 crossing the Snake River, Eli, Steer
  Creek Campground, Round Lake, Highway 61 Crossing The Niobrara
  River, Intersection of Highway 61 and Shadbolt Road, Indian Hill,
  Schoolhouse Lake and Intersection of Highway 61 and Survey Valley
  Road.

This includes the following highways...
 Highway 20 between mile markers 145 and 155.
 Highway 61 between mile markers 180 and 222.
 Highway 97 between mile markers 96 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 10194 4298 10136 4245 10091 4228 10176
TIME...MOT...LOC 0012Z 347DEG 28KT 4280 10149 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
327 
WWUS53 KLBF 210034
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
634 PM MDT Mon Jul 20 2020

NEC031-210100-
/O.CON.KLBF.SV.W.0261.000000T0000Z-200721T0100Z/
Cherry NE-
634 PM MDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 634 PM MDT, a severe thunderstorm was located over Medicine Lake,
or 36 miles southeast of Martin, moving south at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Medicine Lake, Highway 61 crossing the Snake River, Steer Creek
Campground, Round Lake, Intersection of Highway 61 and Shadbolt Road,
Indian Hill, Schoolhouse Lake and Intersection of Highway 61 and
Survey Valley Road.

This includes the following highways...
 Highway 61 between mile markers 180 and 211.
 Highway 97 between mile markers 96 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 10190 4286 10126 4245 10091 4228 10176
TIME...MOT...LOC 0034Z 337DEG 15KT 4270 10139 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:31 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 20, 5:31 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 340 PM CDT Mon Jul 20 2020

An upper trough in the northern stream will push a disturbance
through the area tonight. A weak cold front, and likely outflow
boundaries from thunderstorms will also move through. Scattered storms
in southern South Dakota will likely develop into organized
clusters of storms in north central Nebraska this evening and move
southeast. Deep layer shear is sufficient at 25 to 35KT with
instability near 3000 J/KG. The area is covered in a slight risk
for severe storms, with large hail and damaging winds possible.
Locally heavy rainfall also, with PWAT amounts near 1.5 inches.

Tuesday looks to be dry through much of the day in the wake of the
system tonight. Moisture will remain plentiful as PWATs still
1-1.5 inches. Slightly warmer in the mid 80s, with upper 80s far
southwest.

Thunderstorm chances increase again Tuesday night as the surface
front stalls in far northern Kansas. The best chances will be
north of this front across southwest and central Nebraska
overnight. A few strong storms possible along with locally heavy
rainfall.

.LONG TERM...(Wednesday through Monday)
Issued at 340 PM CDT Mon Jul 20 2020

For Wednesday and beyond, an upper ridge will build into the
region, and with that, hot temperatures into the mid 90s with
humid conditions Thursday through Sunday. Monsoonal moisture will
rotate across the region. Warmer temperatures aloft should
suppress thunderstorm development to some degree, with mainly
isolated late afternoon and evening thunderstorms possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jul 20 2020

The primary aviation weather concerns through Tuesday morning
include thunderstorms and low ceilings. Thunderstorm clusters will
continue to move through the Sandhills through 21/06z before
tapering to showers and exiting toward central Nebraska. Some
storms will be severe, capable of strong erratic winds and very
large hail. Expect brief significant visby drops. A stratus deck
will likely develop in the wake of the precipitation, mainly
across southwest and central Nebraska, resulting in MVFR cigs.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
Hazardous weather outlook, Jul 20, 2:38 PM MDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
338 PM CDT Mon Jul 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
338 PM CDT Mon Jul 20 2020 /238 PM MDT Mon Jul 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms expected tonight, some of which may be
severe. Storms will be triggered by a cold front moving through
the area from the north. The main hazards will be large hail,
damaging winds and heavy rainfall. Localized minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Slight chances for thunderstorms Tuesday through Saturday due to a
series of disturbances impacting the region. There is a risk for
a few strong or severe thunderstorms Tuesday, mainly across
southwestern Nebraska. Later outlooks will evaluate the threat for
severe storms the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to
the National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

In the hours before

Local storm report, Jul 20, 5:28 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 NNE SENECA            42.09N 100.80W
07/20/2020  E1.75 INCH       THOMAS             NE   PUBLIC

&&

SMELTZER
Special weather statement, Jul 20, 5:35 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
535 PM MDT Mon Jul 20 2020

NEZ004-210015-
Sheridan NE-
535 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Rushville, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte, Mount Maria and Intersection
of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 89 and 109.
 Highway 250 between mile markers 46 and 48.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4280 10265 4298 10251 4284 10210 4256 10227
TIME...MOT...LOC 2335Z 296DEG 20KT 4284 10249

Snively
Local storm report, Jul 20, 5:38 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 S SUTHERLAND          41.07N 101.13W
07/20/2020  E1.75 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

CBROWN
Local storm report, Jul 20, 5:46 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             9 SSE PAXTON            41.00N 101.28W
07/20/2020  E1.75 INCH       PERKINS            NE   PUBLIC

&&

SMELTZER
Special weather statement, Jul 20, 5:55 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
555 PM MDT Mon Jul 20 2020

NEZ004-022-023-210030-
Sheridan NE-Grant NE-Garden NE-
555 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT...NORTHEASTERN
GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 630 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ashby, or 35 miles northwest of Arthur, moving south at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dominick Lake, Swede Lake, Jerry Lake, Britton Lake, Bingham and
Kincaid Lake.

This includes Highway 2 between mile markers 122 and 135.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and west central Nebraska.

LAT...LON 4207 10222 4208 10197 4179 10190 4178 10227
TIME...MOT...LOC 2355Z 356DEG 13KT 4199 10210

Snively
Local storm report, Jul 20, 6:06 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     6 SSW ELI               42.86N 101.49W
07/20/2020  E60 MPH          CHERRY             NE   PUBLIC

&&

SMELTZER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:19 PM MDTSpecial Weather StatementLBFSheridan41 min
Jul 20, 6:29 PM MDTSevere Thunderstorm WarningLBFChase, Frontier, Hayes, Lincoln, Perkins46 min
Jul 20, 6:32 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan28 min
Jul 20, 6:48 PM MDTTornado WarningLBFHayes27 min
Jul 20, 6:59 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan46 min
Jul 20, 7:08 PM MDTTornado WarningLBFHayes16 min
Jul 20, 7:23 PM MDTSpecial Weather StatementLBFFrontier37 min
Jul 20, 7:45 PM MDTSpecial Weather StatementLBFGarden, Grant, Hooker75 min
Jul 20, 7:58 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan47 min
Jul 20, 8:34 PM MDTSpecial Weather StatementLBFBlaine, Hooker, Logan, Thomas56 min
Jul 20, 9:24 PM MDTSpecial Weather StatementLBFBlaine, Logan51 min
Jul 20, 10:09 PM MDTSpecial Weather StatementLBFBlaine, Garfield, Loup51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.